Advanced Search

Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2016 June;175(6) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2016 June;175(6):283-7

ISSUES AND ARTICLES   MOST READ

CURRENT ISSUEGAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

A Journal on Internal Medicine and Pharmacology

Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

Frequency: Monthly

ISSN 0393-3660

Online ISSN 1827-1812

 

Gazzetta Medica Italiana Archivio per le Scienze Mediche 2016 June;175(6):283-7

    CASE REPORTS

The contemporary assumption of methimazole and acetominophen caused drug-induced liver injury in a female patient with Graves’ disease and ophthalmopathy: a case report

Miriam PARISI 1, Carlotta CASTORO 1, Sebastiano SQUATRITO 1, Riccardo VIGNERI 1, 2, Rosario LE MOLI 1

1 Endocrinology Unit, Department of Clinical and Experimental Medicine, Garibaldi-Nesima Medical Center, University of Catania, Catania, Italy; 2 National Research Council (CNR), Department of Biostructures and Bioimaging, Catania, Italy

Graves’ Disease (GD) is the most frequent cause of hyperthyroidism in iodine-sufficient areas and anti-thyroid drugs are the first-line treatment in the majority of these patients.1 Anti-thyroid drugs may cause severe adverse effects including liver failure, which is rare although potentially lethal. Here we present the case of a GD patient who developed severe hepatotoxicity while taking a very low methimazole (MMI) dose when a large acetaminophen dose was added. A 61-year-old woman was referred to our thyroid clinic because of hyperthyroidism due to GD complicated by moderate to severe Graves’ ophthalmopathy (GO). She had been treated with MMI starting with 20 mg/day and reducing the dose by 50% every 20 days. Upon the time of presentation, the dose had been 5 mg/day for 10 days. She was clinically asymptomatic for hyperthyroidism and intravenous metilprednisolone pulse therapy (IVMP) was planned for GO. Liver enzyme control before IVMP indicated a significant increase of both ALT and AST values that previously were within the normal range. Alkaline phosphatasis, total and direct bilirubin were in the normal range. Five days earlier the patient had started acetaminophen 4 g/day because of severe back pain. MMI and acetaminophen were discontinued, IVMP therapy postponed and hepatic function monitored. Two weeks later liver enzyme had normalized and the patient started again MMI at low dose (5 mg/day) because of signs of recurrent hyperthyroidism. Five days later laboratory tests indicated a new increase of ALT and AST. By this time, GGT, total and direct bilirubin had increased as well. MMI was discontinued and the patient addressed to surgery to resolve hyperthyroidism. Two weeks later hepatic function was normalized and the patient was euthyroid under initial LT-4 replacement therapy. Ophthalmopathy required IVMP and retrobulbar radiation. This case indicates that, in susceptible individuals, acetominophen treatment added to low dosage MMI may cause liver damage, probably by an additive toxic mechanism. In such a patient specific sensitivity to the toxic effect of MMI may persist also after acetominophen discontinuation.

language: English


FULL TEXT  REPRINTS

top of page